Strahlentherapie und Onkologie

, Volume 190, Issue 8, pp 762–766

Case report of cold-weather-induced radiation recall dermatitis after chemoradiotherapy with cisplatin

  • Isabelle Kindts
  • Karin Stellamans
  • Michiel Bonny
  • Nikie Planckaert
  • Laurence Goethals
Case study

DOI: 10.1007/s00066-014-0632-2

Cite this article as:
Kindts, I., Stellamans, K., Bonny, M. et al. Strahlenther Onkol (2014) 190: 762. doi:10.1007/s00066-014-0632-2

Abstract

Background

The radiation recall reaction (RRR) is an inflammatory reaction that occurs in previously irradiated areas. The phenomenon is probably due to an idiosyncratic hypersensitivity reaction, in which a second agent can recall the inflammatory reaction.

Case report

This case report documents a cold-weather-induced radiation recall dermatitis (RRD). We observed a severe RRD in a patient after chemoradiotherapy treatment with cisplatin for a nasopharyngeal carcinoma, precipitated by cold temperatures, which developed 9 days after completion of therapy. In the medical literature, RRD following extreme cold temperatures seems to be a peculiar event.

Conclusion

Until further information on the interaction is available, future studies on combined chemotherapy with cisplatin should be carefully monitored and any side effects clearly documented. This case suggests that environmental conditions may play a contributing role in the development of RRD. This case also implies that neither fraction size nor total radiation dose is a determining factor in the development of the dermatologic reaction.

Keywords

Recall dermatitisChemoradiationCisplatinHead and neck cancerCold temperature

Fallbericht einer kaltwetterinduzierten „Radiation-Recall“-Dermatitis nach einer Radiochemotherapie mit Cisplatin

Zusammenfassung

Hintergrund

Die „Radiation-Recall-Reaktion“ (RRR) ist eine Entzündungsreaktion, die in zuvor bestrahlten Bereichen auftritt. Das Phänomen wird wahrscheinlich durch eine spezifische Überempfindlichkeitsreaktion verursacht, bei der ein zweites Agens die Entzündungsreaktion hervorruft.

Fallbericht

Dieser Fallbericht beschreibt eine kaltwetterinduzierte RR-Hautentzündung. Wir beobachteten bei dem Patienten nach einer Radiochemotherapie mit Cisplatin aufgrund eines Nasopharynxkarzinoms eine heftige RR-Dermatitis (RRD) aufgrund kalter Temperaturen, die sich 9 Tage nach Therapiebeendigung entwickelte. In der medizinischen Literatur scheint eine RRD infolge extrem kalter Temperaturen ein besonderes Ereignis.

Schlussfolgerung

Bis weitere Informationen zu der Interaktion verfügbar sind, sollten zukünftige Studien zur Kombinationstherapie mit Cisplatin sorgfältig überwacht und Nebenwirkungen eindeutig dokumentiert werden. Dieser Fall deutet darauf hin, dass Umgebungsbedingungen zur Entwicklung der RRD beitragen können. Dieser Fall impliziert auch, dass weder Fraktionsgröße, noch Strahlendosis bestimmende Faktoren bei der Entwicklung der dermatologischen Reaktion sind.

Schlüsselwörter

Recall-DermatitisRadiochemotherapieCisplatinKopf-Hals-TumorKalte Temperatur

Copyright information

© Springer-Verlag Berlin Heidelberg 2014

Authors and Affiliations

  • Isabelle Kindts
    • 1
  • Karin Stellamans
    • 1
  • Michiel Bonny
    • 2
  • Nikie Planckaert
    • 1
  • Laurence Goethals
    • 1
  1. 1.Department of Radiation OncologyAZ Groeninge HospitalKortrijkBelgium
  2. 2.Department of DermatologyAZ Groeninge HospitalKortrijkBelgium